What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 2, 6:44 AM EST, 12 minutes earlier.
Area forecast discussion, Jan 2, 6:44 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
644 AM EST Sun Jan 2 2022
.PREV DISCUSSION... /Issued 406 AM EST Sun Jan 2 2022/
SHORT TERM /Today through Monday/...
Deep Gulf moisture remains across the area with southwest flow
continuing ahead of the cold front beginning to enter northwest
Georgia early this morning. Temperatures ahead of the front remain
in the lower to mid 70s, with dewpoint temperatures in the low er to
mid 60s.
Ahead of the surface front a line of convection is slowly sagging to
the south and southeast with the line of convection entering
northern portions of the Atlanta metropolitan areas currently.
Expect the convection to move through southern metropolitan Atlanta
areas and Athens through 10 am and move into central Georgia by late
morning and early afternoon, exiting east central Georgia towards
midnight. Central Georgia remains under a marginal threat for
severe weather this afternoon where the atmosphere will remain
strongly sheared and unstable. The main threats will be strong to
damaging winds, but cannot rule out an isolated tornado. With the
already wet soils from recent heavy rains, locally heavy
rainfall could produce flash flooding as well.
By this evening wraparound moisture will spread additional showers
across portions of north and central Georgia. Models are coming
into good agreement as far as cutting the upper low across north
Georgia around midnight. Models are now trekking the upper low
further south across north Georgia. Between CAA already
infiltrating the area and the upper low, expect a transition to
light rain/snow showers and to a period of all snow across portions
of north Georgia between 2-8am tomorrow morning. Portions of the
north Atlanta metropolitan area could see a dusting of snow -
generally less than 0.25 inch with the higher elevations could see
up to 2 inches. As the upper low pulls away from the area Monday,
skies will clear with good sunshine expected across much of the area
by mid to late morning, so any snow should melt quickly.
Temperatures today will hold steady or warm slightly behind the
fronts, with colder than normal temperatures expected tonight and
tomorrow.
Atwell
LONG TERM /Monday Night through Saturday/...
The beginning of the long term forecast brings us a reprieve from
the busy weather we started the year with. As the low pressure
system moves off the coast of New England, high pressure begins to
build back in at the surface. Max daily temperatures return to more
seasonal ranges with highs in the 40s and 50s for the extended
period. Low temperatures from the upper 20s to 30s on Tuesday follow
a general warming trend through Thursday when the next disturbance
sweeps through the forecast area. While the surface flow ahead of
the trough is primarily easterly, the airmass does not recover much
in terms of moisture (PWATS still trending ~0.8-1.0") and total
rainfall amounts remain between 0.25-0.5" primarily north of the I-
20 corridor. Temperatures plummet (widespread 20s primarily along
and north of the I-85 corridor) behind the cold front Thursday night
into Friday morning. As such, this system will need to be monitored
for any winter precipitation potential. At this time there is some
uncertainty over timing of the frontal feature and moisture amounts
to be able to dig into those details confidently. We return to quiet
and dry conditions at the end of the long term forecast period.
KAL
AVIATION...
06Z Update...
MVFR at TAF sites will prevail with patchy IFR possible just
ahead of the convection moving through the ATL are and AHN TAF
sites between 11-18Z and the CSG/MCN TAF sites 16-24Z. Light
Showers will be possible again after 00z all TAF sites.
Cigs/Visibility will remain mostly MVFR through 22-24Z with IFR
through the overnight hours. Winds will be SW near 10-15kts with
gusts to 25-30 kts with W winds at 5-10kts as the front moves
through and NW winds with speeds of 10kts and gusting to
20-30kts after 02Z.
//ATL Confidence...06Z Update...
Medium confidence on CIGs, medium to high confidence all other
elements.
Atwell
&&
.AVIATION...
12Z Update...
TAF sites are a mixed of MVFR/VFR as convection moving through
the ATL area and AHN TAF sites currently. Convection should
continue off and on through 22Z with best timing for CSG/MCN sites
between 18-24Z. Light Showers will be possible again after 00z
all TAF sites. Cigs/Visibility will remain mostly MVFR/VFR
through 22-24Z with CIGs deteriorating to IFR after 02Z. Winds
will be SW near 10-15kts with gusts to 25kts through 20-22Z, then W
winds at 5-10kts should prevail as the front moves through and NW
winds with speeds of 10kts and gusting to 20-30kts after 02Z.
//ATL Confidence...12Z Update...
Medium to high confidence all elements.
Atwell
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 38 52 30 / 90 90 30 0
Atlanta 66 34 44 31 / 90 80 10 0
Blairsville 62 28 41 25 / 60 90 20 0
Cartersville 64 32 43 27 / 70 90 10 0
Columbus 70 36 50 32 / 100 70 0 0
Gainesville 65 36 48 31 / 80 90 20 0
Macon 72 39 52 32 / 100 80 5 0
Rome 65 33 45 27 / 60 90 10 0
Peachtree City 66 34 46 28 / 90 80 5 0
Vidalia 78 44 54 34 / 90 80 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 9 AM EST Monday
for the following zones: Catoosa...Chattooga...Dade...Dawson...
Fannin...Floyd...Gilmer...Gordon...Lumpkin...Murray...Pickens...
Towns...Union...Walker...White...Whitfield.
&&
SHORT TERM...Atwell
LONG TERM....KAL
AVIATION...Atwell
Hazardous weather outlook, Jan 2, 5:09 AM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
509 AM EST Sun Jan 2 2022
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
509 AM EST Sun Jan 2 2022
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
A line of showers and thunderstorms will move across portions of
north and central Georgia today. Some of the storms could become
strong to severe. The primary threats will be damaging wind gusts,
periods of heavy rain, and isolated brief tornadoes.
A Winter Weather Advisory is in effect from midnight tonight to
9AM Monday for portions of far North Georgia. Rain showers
transitioning to snow are possible beginning tonight. Slow down
and use caution when driving as roads may be hazardous.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Snow showers are possible through early Monday morning,
especially in areas of high terrain in the north Georgia
mountains.
Up to two inches of snow are possible and winds could
gust as high as 35 mph at elevations above 2000 feet. Snow
accumulations of up to one inch are possible elsewhere. Please
use caution when driving as roads may become slick.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for today across portions of
north and central Georgia.
In the hours before
Special weather statement, Jan 2, 5:14 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
514 AM EST Sun Jan 2 2022
GAZ033-034-042>045-052>055-021045-
Fayette GA-North Fulton GA-Douglas GA-Clayton GA-Coweta GA-
Carroll GA-DeKalb GA-Gwinnett GA-Heard GA-South Fulton GA-
514 AM EST Sun Jan 2 2022
...Strong thunderstorms will impact portions of southern DeKalb,
northern Fayette, southeastern Carroll, southeastern Douglas, south
central Gwinnett, north central Heard, northwestern Coweta, Fulton
and northern Clayton Counties through 545 AM EST...
At 514 AM EST, a line of strong thunderstorms was along a line
extending from Atlantic Station to Lowell, and moving east at 50 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Atlanta, Decatur, Fayetteville, Jonesboro, Peachtree City, East
Point, Union City, Forest Park, Riverdale, College Park, Fairburn,
Clarkston, Tyrone, Morrow, Hapeville, Stone Mountain, Palmetto,
Avondale Estates, Lake City and Lithonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3340 8518 3383 8444 3380 8399 3365 8420
3365 8422 3363 8423 3365 8425 3365 8428
3361 8426 3342 8451
TIME...MOT...LOC 1014Z 262DEG 43KT 3380 8443 3345 8503
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 5:51 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 AM EST Sun Jan 2 2022
GAZ066-021115-
Troup GA-
551 AM EST Sun Jan 2 2022
...Strong thunderstorms will impact portions of Troup County through
615 AM EST...
At 551 AM EST, a line of strong thunderstorms was along a line
extending from near Wares Crossroads to near Ridge Grove, and moving
east at 40 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
LaGrange, West Point, Hogansville, Mountville, Cannonville, Louise,
State Line Park, Abbottsford, Piedmont Heights, Harrisonville,
Hillcrest, Big Springs, Wares Crossroads, Baughs Crossroads, Smiths
Crossroad, Long Cane and Jones Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3317 8507 3318 8505 3319 8504 3323 8491
3322 8486 3287 8486 3287 8519 3313 8524
TIME...MOT...LOC 1051Z 256DEG 33KT 3314 8512 3289 8551
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 6:11 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 AM EST Sun Jan 2 2022
GAZ066-067-078-021145-
Harris GA-Troup GA-Meriwether GA-
611 AM EST Sun Jan 2 2022
...Strong thunderstorms will impact portions of northwestern
Meriwether, Troup and northwestern Harris Counties through 645 AM
EST...
At 610 AM EST, a line of strong thunderstorms was along a line
extending from near Abbottsford to near Denson, and moving east at 55
mph.
HAZARD...40 to 50 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
LaGrange, West Point, Hogansville, Lone Oak, Mountville, Cannonville,
Louise, State Line Park, Abbottsford, Piedmont Heights, Hillcrest,
Big Springs, Wares Crossroads, Jones Crossroads, Baughs Crossroads,
Smiths Crossroad, Whitesville-Pine Lake, Long Cane and Saint Marks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3320 8486 3319 8486 3320 8485 3322 8479
3281 8493 3279 8515 3281 8517 3283 8517
3285 8515 3286 8519 3309 8523
TIME...MOT...LOC 1110Z 250DEG 47KT 3307 8515 3289 8529
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Jan 2, 6:33 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
633 AM EST Sun Jan 2 2022
GAZ053-054-056-057-067-068-070-021200-
Fayette GA-Lamar GA-Coweta GA-Spalding GA-Meriwether GA-Pike GA-
Henry GA-
633 AM EST Sun Jan 2 2022
...Strong thunderstorms will impact portions of Spalding,
southeastern Fayette, northeastern Meriwether, northern Pike,
southwestern Henry, southeastern Coweta and northwestern Lamar
Counties through 700 AM EST...
At 633 AM EST, a line of strong thunderstorms was along a line
extending from Turin to Rocky Mount, and moving east at 45 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Griffin, Zebulon, Peachtree City, Hampton, Senoia, Milner, Brooks,
Williamson, Turin, Orchard Hill, Haralson, Woolsey, Sunny Side, East
Griffin, Starrs Mill, Walker Mill, Hollonville, Rover, Luella and
Highland Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3332 8468 3336 8439 3335 8435 3336 8435
3338 8418 3326 8412 3309 8416 3313 8469
TIME...MOT...LOC 1133Z 262DEG 38KT 3331 8463 3317 8464
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 6:36 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
636 AM EST Sun Jan 2 2022
GAZ066-067-078-021200-
Harris GA-Troup GA-Meriwether GA-
636 AM EST Sun Jan 2 2022
...Strong thunderstorms will impact portions of southwestern
Meriwether, southeastern Troup and northern Harris Counties through
700 AM EST...
At 635 AM EST, a line of strong thunderstorms was along a line
extending from West Point to near Beans Mill, and moving east at 55
mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Hamilton, West Point, Pine Mountain, F.d. Roosevelt State Park,
Durand, Jones Crossroads and Whitesville-Pine Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3288 8518 3294 8469 3271 8481 3270 8512
3272 8512 3274 8511 3274 8513 3276 8514
3277 8514 3278 8512 3281 8517 3283 8517
3285 8515 3286 8519
TIME...MOT...LOC 1135Z 260DEG 48KT 3287 8516 3272 8524
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 2, 6:38 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
638 AM EST Sun Jan 2 2022
GAZ067-068-021215-
Meriwether GA-Pike GA-
638 AM EST Sun Jan 2 2022
...Strong thunderstorms will impact portions of central Meriwether
and southwestern Pike Counties through 715 AM EST...
At 638 AM EST, a line of strong thunderstorms was along a line
extending from Mountville to near Baughs Crossroads, and moving east
at 40 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Greenville, Woodbury, Molena, Gay, Stovall, Harris City, Odessadale
and Imlac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3310 8483 3313 8469 3311 8446 3297 8452
3297 8453 3296 8452 3292 8486 3299 8487
TIME...MOT...LOC 1138Z 265DEG 34KT 3305 8486 3289 8497
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006022, 1006023, 1006024, 1006025, 1006026, 1006027, 1006028, 1006029, 1006016, 1006030, 1006031, 1006032, 1006033, 1006019, 1010053, 1010050, 1010051, 1010052, 1010059, 1010060, 1010058, 1010061, 1010055, 1010056, 1010057, 1010062, 1010054.